Document Detail


Hepatitis from Greater celandine (Chelidonium majus L.): review of literature and report of a new case.
MedLine Citation:
PMID:  19397968     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
ETHNOPHARMACOLOGICAL RELEVANCE: Folk medicine is a rich source of useful therapeutic tools. Nevertheless, use of medicinal plants can have unwanted, negative effects. By means of the description of an adverse reaction to a herbal remedy, we highlight the need for better efficacy-toxicity studies on these products. AIM OF THE STUDY: To report a case of possible Chelidonium majus L. (Greater celandine)-induced hepatitis and evaluate the past published cases. MATERIALS AND METHODS: We outlined the main features of hepatitis associated with use of Chelidonium majus by providing a review of cases reported and analysing in detail a new one. RESULTS: Several cases of acute hepatitis related to Greater celandine consumption were found in the literature. The assessment for causality using Naranjo probability scale showed a probable relationship between the liver injury and the consumption of Chelidonium majus in the case we described. CONCLUSIONS: Our case, along with the other ones reported in the literature, increases the concern about the safety of oral use of Chelidonium majus. Plants used in traditional medicine are not necessarily harmless. Customers and prescribers should be aware of this, especially when a herbal drug is used with therapeutic purposes in absence of reliable studies of clinical efficacy and benefit-risk assessment.
Authors:
Paola A Moro; Federica Cassetti; Gianni Giugliano; Maria T Falce; Gabriela Mazzanti; Francesca Menniti-Ippolito; Roberto Raschetti; Carmela Santuccio
Related Documents :
8057948 - Case-based explanation for medical diagnostic programs, with an example from gynaecology.
18064688 - False-positive interpretations in respiratory cytopathology: exemplary cases and litera...
7009438 - Difficulties encountered in the application of clark classification and the breslow thi...
17023258 - Power doppler ultrasound in musculoskeletal disease: a systematic review.
1401738 - Fibular regeneration.
21812768 - Conservative surgical management of subungual (matrix derived) melanoma: report of seve...
Publication Detail:
Type:  Case Reports; Journal Article; Review     Date:  2009-05-03
Journal Detail:
Title:  Journal of ethnopharmacology     Volume:  124     ISSN:  1872-7573     ISO Abbreviation:  J Ethnopharmacol     Publication Date:  2009 Jul 
Date Detail:
Created Date:  2009-06-29     Completed Date:  2009-10-12     Revised Date:  2009-11-19    
Medline Journal Info:
Nlm Unique ID:  7903310     Medline TA:  J Ethnopharmacol     Country:  Ireland    
Other Details:
Languages:  eng     Pagination:  328-32     Citation Subset:  IM    
Affiliation:
Niguarda Ca' Granda Hospital, Poison Control Centre, Piazza Ospedale Maggiore, 3, 20162 Milan, Italy. paola.moro@ospedaleniguarda.it
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Administration, Oral
Aged
Chelidonium / adverse effects*
Drug-Induced Liver Injury / etiology*
Heartburn / drug therapy
Humans
Liver / drug effects
Male
Plant Preparations / administration & dosage,  adverse effects*
Chemical
Reg. No./Substance:
0/Plant Preparations

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Presence of aromatase and estrogen receptor alpha in the inner ear of zebra finches.
Next Document:  Subchronic toxicity and plasma pharmacokinetic studies on wogonin, a natural flavonoid, in Beagle do...